Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 63, NWS Houston/Galveston, TX

November 2, 20046 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Nov 2, 2004, 4:58 AM CST for 6 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 2, 2004, 4:58 AM CST (10:58 UTC)
Expired
Nov 2, 2004, 8:00 AM CST
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Harris County, TX, Liberty County, TX, Montgomery County, TX

The radar

The Houston radar (KHGX), 29 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1262 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 021108
FFWHOU
TXC039-071-167-201-291-339-021400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
458 AM CST TUE NOV 2 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GALVESTON COUNTY IN SOUTHEAST TEXAS
  BRAZORIA COUNTY IN SOUTHEAST TEXAS
  CHAMBERS COUNTY IN SOUTHEAST TEXAS
  HARRIS COUNTY IN SOUTHEAST TEXAS
  LIBERTY COUNTY IN SOUTHEAST TEXAS
  MONTGOMERY COUNTY IN SOUTHEAST TEXAS

* UNTIL 800 AM CST

* AT 452 AM CST...WEATHER SERVICE RADAR CONTINUES TO SHOW HEAVY RAIN 
OCCURRING ALONG THE COAST GENERALLY SOUTH AND EAST OF A SWEENY TO 
HOUSTON TO CLEVELAND LINE. RAINFALL AMOUNTS OF 3 TO 5 INCHES HAS 
ALREADY OCCURRED IN THESE AREAS OVERNIGHT AND AN ADDITIONAL 2 TO 4 
INCHES IS POSSIBLE EARLY THIS MORNING. 

THESE RAINS WILL CAUSE PROBLEMS DURING THE EARLY MORNING COMMUTE. IF 
YOU CAN DELAY YOUR COMMUTE UNTIL MID MORNING CONDITIONS SHOULD 
IMPROVE AS THE HEAVY RAIN MOVES FURTHER EAST.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO CREEKS AND BAYOUS...DRAINAGE AREAS AND LOW LYING SPOTS.
ADDITIONALLY...FLOODING MAY OCCUR ON...STREETS...FRONTAGE ROADS...AND
HIGHWAY UNDERPASSES. AVOID LOCATIONS WHERE WATER COVERS THE GROUND

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DEPTH AND SPEED OF FLASH FLOOD WATERS. ACT QUICKLY IF FLASH FLOODING 
IS OBSERVED. DO NOT STAY IN AREAS PRONE TO FLOODING WHEN WATER BEGINS
TO RISE.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2885 9550 2960 9438 3013 9448 3015 9464
      3052 9475 3035 9516 3003 9507 3013 9546
      2956 9532 2936 9549 2921 9582

$$
1 follow-up statement
000 
WGUS74 KHGX 021317
FFSHOU
TXC039-071-167-201-291-021400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
715 AM CST TUE NOV 2 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 800 AM CST FOR 
GALVESTON...BRAZORIA...CHAMBERS...HARRIS...AND LIBERTY COUNTIES...

AT 707 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE RAINFALL EAST OF A CLEVELAND TO FREEPORT LINE. 
THIS AREA OF PRECIPITATION CONTINUES TO MOVE TO THE EAST. FLOODING 
OF FLOOD PRONE AREAS...LOW WATER CROSSINGS AND SOME FEEDER ROADS 
ALONG THE FREEWAYS WILL CONTINUE FOR THE NEXT HOUR ESPECIALLY IN 
LIBERTY...EASTERN HARRIS...CHAMBERS...AND GALVESTON COUNTIES. 
CONDITIONS WILL CONTINUE TO IMPROVE AS THE HEAVY RAINS MOVE OUT OF 
THE AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT FOR YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2885 9550 2960 9438 3013 9448 3015 9464
      3052 9475 3035 9516 3003 9507 3013 9546
      2956 9532 2936 9549 2921 9582

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 2, 4:15 AM CST, 43 minutes earlier.

Area forecast discussion, Nov 2, 4:15 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
415 AM CST TUE NOV 2 2004

.DISCUSSION...
STILL QUITE A BIT OF CONVECTION CONTINUING TO DEVELOP ALONG AND A-
HEAD OF THE NWD MOVING WARM FRONT. THERE HAVE BEEN REPORTS OF WIDE
SPREAD STREET FLOODING IN/NEAR COMMUNITIES IN THE COASTAL COUNTIES
DURING THE OVERNIGHT PERIOD. A BIT FURTHER N/NW THE COLD FRONT HAS
BEEN MAKING SLOW PROGRESS TOWARD THE COAST. BEST GUESS ATTM PLACES
THE FRONT AT/AROUND A LINE FROM LFK TO BRENHAM WITH THE WARM FRONT
AT/AROUND A LINE FROM PSX TO BPT. GIVEN THE PROXIMITY OF THESE TWO
FEATURES (ALONG WITH ABUNDANT MOISTURE...LOCATION OF THE JET ALOFT
(RRQ) AND THE NEARLY STATIONARY UPPER LOW OVER WRN TX) WILL LIKELY
CONTINUE WITH THE FLOOD WATCH TODAY...BUT WITH SOME CHANGES NAMELY
TO KEEP IT ONLY FOR THE CTRL/SRN ZONES. WE SHOULD SEE THE ORGANIZ-
ED STORMS TAPERING OFF LATER THIS AFTN AS THE COOLER/DRIER AIRMASS
IN THE POST-FRONTAL ENVIRONMENT BEGINS TO FILTER DOWN. CLOUDS/PCPN
CHANCES (ALBEIT LOW) TO LINGER HOWEVER AS THE UPPER LOW/TROF HANGS
BACK A BIT. THIS SYSTEM FINALLY MOVES EAST OF THE AREA BY LATE WED
AND WEAK RIDGING TAKES ITS PLACE. THU LOOKS QUITE PLEASANT (IF ONE
LIKES CLEAR SKIES AND COOL/DRY WX). THE REMAINDER OF THE WEEK (AND
THE UPCOMING WEEKEND) TO STAY QUIET/SEASONABLE. LOW-LEVEL NLY FLOW
/CAA WILL PERSIST THRU FRI BEFORE THE SFC HIGH MOVES EAST OF SE TX
AND THE RIDGE ALOFT TO BUILD OVER THE STATE OVER THE WEEKEND. THIS
DRY/TEMPERATE WX PROGGED TO PERSIST INTO EARLY NEXT WEEK AS A WEAK
COOL FRONT LATE SUNDAY HELPS REINFORCE THE LOWER TEMPS/DWPTS. ATTM
NOT EXPECTING ANY PCPN WITH THIS FRONT. FURTHER DOWN THE ROAD LONG
RANGE PROGS GOING WITH A SERIES OF WEAKISH UPPER TROFS/LOWS MOVING
RAPIDLY ACROSS THE STATE NEXT WEEK. ONCE AGAIN WILL KEEP WITH VERY
LOW/NIL POPS WITH THESE FEATURES FOR NOW. 41

&&

.AVIATION...
BOUNDARY DRAPED ACROSS COASTAL COUNTIES WILL VERY SLOWLY MOVE NORTH
DURING THE NEXT COUPLE HOURS. THIS BOUNDARY ALONG WITH STRONG
ONSHORE FLOW IN THE GULF WILL SERVE AS A FOCUS FOR TRAINING HEAVY
SHOWERS AND THUNDERSTORMS THROUGH THE MID TO LATE MORNING HOURS AT
IAH...HOU...GLS & LBX. PRETTY GOOD POSSIBILITY OF PONDING AND/OR
FLOODING DUE TO ALREADY SATURATED GROUNDS. MVFR CONDITIONS WITH
ISOLATED IFR/LIFR SHOULD PREVAIL THROUGH 16Z-ISH. CURRENT THINKING
IS PREFRONTAL TROF SHOULD PUSH THIS MESS OFF TO THE EAST SHORTLY
AFTER NOON. NEXT ISSUE TO LOOK AT IS HOW LOW CEILINGS WILL BE POST
FROPA IN THE WRAP AROUND STRATUS. WILL TAKE A LOOK AT THAT LATER...
47

&&

.MARINE...
SAME GENERAL SYNOPTIC/MESOSCALE FEATURES AS DESCRIBED ABOVE. TSRA
SHOULD TAPER OFF AFTER PREFRONTAL TROF & FRONT PUSHES OFF THE COAST
FROM WEST TO EAST LATER THIS MORNING/AFTERNOON. STRONG ONSHORE WINDS
WILL GRADUALLY BE REPLACED BY STRONG OFFSHORE FLOW CONSIDERING
INTERACTION BETWEEN WARM SSTS & COOL AIRMASS POST FROPA. NOT A GOOD
DAY TO BE OUT ON A BOAT...  47

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH CENTRAL/SRN PARTS OF SE TX TODAY.
SCA BAYS AND GULF TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 67 51 64 43 71 /  80 20 05 00 00
HOUSTON (IAH)         74 54 66 45 71 / 100 30 05 00 00
GALVESTON (GLS)       78 60 67 56 69 / 100 30 05 00 00

&&
Hazardous weather outlook, Nov 1, 4:05 PM CST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
405 PM CST MON NOV 1 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-021200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
405 PM CST MON NOV 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...FLOOD WATCH FOR SOUTHEAST TEXAS THROUGH TONIGHT...
...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...

.DAY ONE..TONIGHT.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE
NORTHEAST ACROSS SOUTHEAST TEXAS TONIGHT. THIS ACTIVITY IS ASSOCIATED
WITH AN UPPER LEVEL STORM SYSTEM OVER WEST TEXAS/SOUTHEAST NEW MEXICO.
AS THIS SYSTEM MOVES EAST AND INTERACTS WITH THE MOIST AND UNSTABLE
AIRMASS...WIDESPREAD SHOWERS AND THUNDERSTORMS...SOME PRODUCING VERY
HEAVY RAINFALL...ARE POSSIBLE. FLOODING OF STREETS...FEEDER ROADS...
AND LOW WATER CROSSINGS IS POSSIBLE...ESPECIALLY IN AREAS THAT
EXPERIENCED THE HEAVIEST RAINFALL THIS AFTERNOON.

SEVERE WEATHER MAY ACCOMPANY SOME OF THE STORMS WHICH ARE EXPECTED
LATER TONIGHT. DAMAGING WINDS AND ISOLATED TORNADOES ARE THE PRIMARY
SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY MORNING AS A COLD
FRONT MOVES ACROSS SOUTHEAST TEXAS. ADDITIONAL RAINFALL TOTALS THROUGH
TUESDAY WILL LIKELY BE 1 TO 2 INCHES...BUT ISOLATED AMOUNTS OF 3 TO 5
INCHES ARE POSSIBLE. THE GREATEST THREAT FOR FLOODING WILL LIKELY BE
AREAS EAST OF HIGHWAY 59. ISOLATED DAMAGING WIND GUSTS AND TORNADOES
ARE POSSIBLE WITH SOME OF THE STRONGER STORMS.

RAIN AND THUNDERSTORMS WILL GRADUALLY END FROM WEST TO EAST AS THE
COLD FRONT MOVES OUT OF SOUTHEAST TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 12:15 AM CSTSpecial Marine WarningHGX2 hr
Nov 2, 2:01 AM CSTFlash Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Jackson and 2 more3 hr
Nov 2, 2:14 AM CSTSpecial Marine WarningHGX2 hr
Nov 2, 2:14 AM CSTSpecial Marine WarningHGX2 hr
Nov 2, 4:53 AM CSTSpecial Marine WarningHGX2 hr
Nov 2, 4:53 AM CSTSpecial Marine WarningHGX2 hr
Nov 2, 8:00 AM CSTFlash Flood WarningHGXChambers, Liberty2 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.